The following table gives acetaminophen dosing guidelines by weight. It can be used for the different products available, including Tylenol and generic/store brand alternatives. Acetaminophen can be administered every four hours. Do NOT give more than 5 doses in 24 hours.
Acetaminophen is a very effective medicine for fever and for pain. Please do not use acetaminophen for INFANTS UNDER THREE MONTHS OF AGE without talking to our office first as these patients are more likely to require a medical evaluation. If your child has a stiff neck, is unusually lethargic or unresponsive, or might be dehydrated please call our office immediately.
When administering acetaminophen, try to use a special measuring or dosing device. If possible, use the syringe or dropper that comes with the medicine. If not, medicine syringes are available at pharmacies. If you use a teaspoon, it must be a measuring spoon. Regular household spoons are not accurate. Note: 1 level teaspoon equals 5 mL.
Be aware that many over-the-counter cold and cough preparations also contain acetaminophen. Use of these products along with an acetaminophen preparation may result in a dangerous overdose. We recommend single-ingredient medications whenever possible.
|Weight||Dose||Infant Oral Suspension**
|80mg Chewables||160mg Chewables||325mg Tablets||500mg Tablets|
|6-12 lbs||40 mg||1.25 ml||-||-||-||-||-|
|12-17 lbs||80 mg||2.5 ml||2.5 ml||-||-||-||-|
|18-23 lbs||120 mg||3.75 ml||3.75 ml||-||-||-||-|
|24-35 lbs||160 mg||5 ml||5 ml||2||1||-||-|
|36-47 lbs||240 mg||-||7.5 ml||3||1 ½||-||-|
|48-59 lbs||320 mg||-||10 ml||4||2||1||-|
|60-71 lbs||400 mg||-||12.5 ml||5||2 ½||1||-|
|72-95 lbs||480 mg||-||15 ml||6||3||1 ½||1|
|95+ lbs||640 mg||-||20 ml||8||4||2||1|
Acetaminophen is also available as a rectal suppository for use in children who refuse to take medicine by mouth or who are vomiting. The brand name is Feverall, and it is available in most pharmacies. Use rectal acetaminophen only after recommendation by our office. Dosing for rectal acetaminophen is based on age. Please refer to the chart below when administering rectal formulations
|Age||Dose||Infants' Acetaminophen Suppositories||Children's Acetaminophen Suppositories||Jr. Strength Acetaminophen Suppositories|
|6-11 months||80 mg||1 suppository every 6 hours**||-||-|
|12-36 months||80 mg||1 suppository every 4-6 hours||-||-|
|3-6 years||120 mg||-||1 suppository every 4-6 hours||-|
|6-12 years||325 mg||-||-||1 suppository every 4-6 hours|
The following table gives ibuprofen dosing guidelines by weight. It can be used for the different products available, including Advil, Motrin and generic/store brand alternatives. Ibuprofen can be administered every six hours.
Ibuprofen is a very effective medicine for fever, pain and inflammation. Please do not use ibuprofen for INFANTS UNDER SIX MONTHS OF AGE without talking to our office first. If your child has a stiff neck, is unusually lethargic or unresponsive, or might be dehydrated please call our office immediately.
The most common side effects of ibuprofen are abdominal pain, nausea, and vomiting. Giving the medicine with a full stomach is the best way to help prevent these side effects. If your child already has these symptoms, it might be better to use acetaminophen instead.
When administering ibuprofen, try to use a special measuring or dosing device. When administering Infants’ Drops, use only the dropper provided to measure the appropriate dosage. This dropper is a very different size than other droppers available, and improper use could result in over- or under-dosing.
If you use a teaspoon, it must be a measuring spoon. Regular household spoons are not accurate. Note: 1 level teaspoon equals 5 mL
(50 mg/1.25 ml)
(100 mg/5 ml)
|50mg Chewables||100mg Chewables||Junior Strength Tablets
(100 mg/1 tablet)
(200 mg/1 tablet)
|12-17 lbs||50 mg||1.25 ml||2.5 ml||-||-||-||-|
|18-21 lbs||75 mg||1.875 ml||4 ml||-||-||-||-|
|22-32 lbs||100 mg||2.5 ml||5 ml||-||-||-||-|
|33-43 lbs||150 mg||3.75 ml||7.5 ml||3||1 ½||-||-|
|44-54 lbs||200 mg||5 ml||10 ml||4||2||2||1|
|55-65 lbs||250 mg||-||12.5 ml||5||2 ½||2 ½||1|
|66-76 lbs||300 mg||-||15 ml||6||3||3||1 ½|
|77-87 lbs||350 mg||-||17.5 ml||7||3 ½||3 ½||1 ½|
|88-98 lbs||400 mg||-||20 ml||8||4||4||2|
The following table gives Benadryl (diphenhydramine) dosing guidelines by weight. This medication can be administered every six hours.
Benadryl is a very effective medicine for allergic reactions, hay fever, hives and itching. Please do not use Benadryl for INFANTS UNDER ONE YEAR OF AGE without talking to our office first.
The most common side effect of Benadryl is drowsiness and occasionally excitation instead. DO NOT DRIVE OR OPERATE HEAVY MACHINERY AFTER TAKING BENADRYL.
When administering Benadryl, try to use a special measuring or dosing device. If possible, use the syringe or dropper that comes with the medicine. If not, medicine syringes are available at pharmacies. If you use a teaspoon, it must be a measuring spoon. Regular household spoons are not accurate. Note: 1 level teaspoon equals 5 mL.
|20-24 lbs||10 mg||4 ml||-||-||-|
|25-37 lbs||12.5 mg||5 ml||1||½||-|
|38-49 lbs||19 mg||7 ½ ml||1 ½||½ tablet||-|
|50-99 lbs||25 mg||10 ml||2||1 tablet||1 capsule|
|100+ lbs||50 mg||-||4||2 tablets||2 capsules|